Alert archive / Maryland / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 28, 2020, 11:37 PM EDT for Talbot County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2020, 11:37 PM EDT (03:37 UTC)
- Expired
- Aug 29, 2020, 12:15 AM EDT
- In force
- 38 min
- Issued by
- NWS Philadelphia/Mount Holly
County Talbot County, MD
The radar
The Dover AFB radar (KDOX), 61 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1272 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted.
015
WWUS81 KPHI 290337
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
1137 PM EDT Fri Aug 28 2020
MDZ019-290415-
Talbot-
1137 PM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TALBOT COUNTY...
At 1137 PM EDT, a strong thunderstorm was located near Taylors
Island, moving east at 30 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Easton, Trappe, Oxford, Hambleton and Windyhill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3878 7597 3873 7601 3870 7599 3867 7594
3860 7599 3857 7604 3863 7608 3864 7615
3868 7617 3869 7619 3867 7620 3871 7621
3871 7624 3875 7622 3872 7628 3875 7630
3876 7630
TIME...MOT...LOC 0337Z 259DEG 26KT 3853 7633
$$
GorseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 28, 6:46 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 28, 6:46 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 646 PM EDT Fri Aug 28 2020 .SYNOPSIS... An area of low pressure will track north of our region Saturday, dragging a strong cold front overhead. Remnant moisture from Tropical Cyclone Laura will enhance rainfall ahead of this cold front. High pressure will take control of the weather Sunday and much of Monday before a warm front lifts northward into the area late Monday into Tuesday. Unsettled weather looks to move into the region for the second half of next week as a slow-moving cold front works its way eastward. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Decent batch of showers and tstms have crossed much of the region (sparing the Northern areas). Downpours, some damaging winds and localized flooding have been reported. Reports have been issued in the LSRs.The Severe Thunderstorm Watch will be cancelled at 7 PM for most areas except srn DE and parts of the ern shore of MD where convection is still developing. We expect to see these areas to storm thru 8 PM or 9 PM and the remaining part of the Watch will come down then. Models still showing more activity overnight. So after a decrease in pops this evening, another increase in pops after midnight as the next shortwaves move along the front. Rains with iso-sct thunder expected. Conditions will remain warm/muggy for the rest of the overnight with patchy fog developing. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Tropical airmass remains over the area on Saturday ahead of the approaching remnants of Hurricane Laura. Meanwhile, low pressure passing north of the region will drag a cold front east, and the remnant low of Laura will be picked up by the front. Showers and scattered thunderstorms will develop in the morning ahead of these systems, but will increase going into the afternoon as the low passes over the region. Surface dewpoints will be well in the 70s, PWATs will be 2-2.5 inches, setting the stage for several rounds of potentially heavy rain, especially in the afternoon. What remains to be seen, however, is how unstable the airmass will become. The combination of rain and cloud cover should keep temperatures in the 70s to low 80s, and this would keep CAPE relatively minimal, generally maxing out around 500 J/kg. However, MUCAPE will be up around 1000-1500 J/kg across Delmarva, and from 500-1000 J/kg elsewhere. 0-6 km Bulk Shear will be 30-35 kt. One other area of concern is the interaction of the remnant low of Laura with the passing cold front. BUKFIT helicity values are fairly high, in the 125-140 range, opening up the possibility of a few tornadoes in the afternoon. Still, the primary concern will be the heavy rain, especially taking into consideration how much rain falls today and where it falls. Flash flooding remains a threat. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... If you're in want of rain, we have it here in the long term forecast. Several opportunities will present themselves for some meaningful rainfall over the course of the upcoming week with several cold fronts and the remnants of Laura. The first of these cold fronts will be on the move across the region Saturday night, infused with moisture and vigor from Laura, thus the Slight Severe Risk and flooding concerns. Thankfully the front will remain progressive, pushing most of the moisture out of the region and offshore early Saturday evening or overnight sometime near the start of the extended. High pressure will then begin to build eastward, ushering in a quieter stretch of weather Sunday and into early Monday. Highs will be much cooler in the upper 70s to around 80. Dew points in the 50s and 60s are going to feel great. A warm front begins to lift northward through the day Monday as a weak wave of low pressure tracks out of the Southeast and into the Mid-Atlantic. The GFS is suggesting a coastal low may form in the process, which complicates the forecast for Tuesday as onshore flow then develops. The EC is not quite on board, but tended to favor the GFS in this case, going with highs a little cooler than blended solutions in the upper 70s. Meanwhile, a series of shortwave troughs pivoting around a deep mid- level trough across the Hudson Bay will drive a series of surface impulses across the Northern Tier of the country. A piece of energy cuts off as weak mid-level trough dives down into the Southern Plains, leading to an elongated area of PV from Texas to the Northeast. At the surface, this looks to manifest itself in the form of a nearly stationary front, with rounds of rainfall moving northeastward along it. With decent agreement between the GFS and EC, am more confident in this pattern, but the exact position of this front and rainfall remain rather dubious to say the least. Will need to watch for heavy rainfall and flooding concerns, especially if this boundary settles eastward over our region after rainfall this weekend with Laura's remnants. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Overall, VFR until around 06Z. SHRA/TSRA will result in sub-VFR conditions should storms pass over a terminal. First round of convection will occur between 18Z-00Z, and then another round of convection, mainly impacting southern terminals, is possible after 06Z. VSBY restrictions in fog possible towards daybreak. SW winds 10 kt or less, except higher in thunderstorms. Moderate confidence. Saturday...IFR in +SHRA and scattered TSRA. W-SW winds 10-15 kt with gusts up to 20 kt. Moderate confidence. Outlook... Sunday...VFR with northwesterly winds from 10 to 15 knots and gusts to 20 knots. High confidence. Monday...VFR in the morning with showers and thunderstorms possible late in the afternoon and evening. Northerly winds turning south- southeasterly in the afternoon from 5 to 10 knots. Moderate confidence. Tuesday...Showers and thunderstorms will likely lead to sub-VFR conditions throughout the day. East-southeasterly winds from 10 to 15 knots with gusts to 20 knots. Moderate confidence. Wednesday...Mostly VFR conditions expected, with scattered showers and thunderstorms. Southerly winds from 5 to 10 knots with gusts to 15 knots. Low confidence. && .MARINE... Generally, sub-Small Craft Advisory conditions tonight and Saturday. SW winds will increase to 15-20 kt with 4 ft seas on Saturday. Thunderstorms this evening, and again on Saturday will result in 35+ kt gusts and reduced VSBYs in heavy rain. Outlook... Saturday night and Sunday...SCA conditions may linger into early Sunday morning with southwesterly winds turning westerly from 15 to 20 knots and gusts to 25 knots. Seas from 2 to 4 feet. Monday...sub-SCA conditions expected with northeasterly winds turning southeasterly in the afternoon from 10 to 15 knots. Seas from 1 to 3 feet. Tuesday...Sub-SCA conditions expected with southeasterly winds from 15 to 20 knots and seas from 2 to 4 feet. Wednesday...Sub-SCA conditions expected with southerly winds from 10 to 15 knots and seas from 2 to 4 feet. Rip currents... There is a low risk for the development of dangerous and life threatening rip currents into this evening. On Saturday, however, the risk for dangerous rip currents increases to moderate under strong SW flow. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Davis Near Term...MPS/PO Short Term...MPS Long Term...Davis Aviation...Davis/MPS Marine...Davis/MPS
Hazardous weather outlook, Aug 28, 9:28 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 928 PM EDT Fri Aug 28 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-300130- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 928 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms on Saturday will produce areas of heavy rain, and enhanced rainfall rates may result in local flash flooding. In addition, some thunderstorms could be severe with locally damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. DEZ004-NJZ014-024>026-300130- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 928 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a moderate risk for the development of dangerous rip currents on Saturday. Showers and thunderstorms on Saturday will produce areas of heavy rain, and enhanced rainfall rates may result in local flash flooding. In addition, some thunderstorms could be severe with locally damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ANZ430-431-450>455-300130- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 928 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Some thunderstorms Saturday may produce locally strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Aug 28, 10:56 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1056 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 1 NNW OCEAN GATE 39.94N 74.14W
08/28/2020 OCEAN NJ UTILITY COMPANY
SEVERAL REPORTS OF TREES AND POWER LINES
DOWN IN THE ISLAND HEIGHTS AREA. TIME
ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Aug 28, 11:00 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 W TOMS RIVER 39.95N 74.22W
08/28/2020 OCEAN NJ UTILITY COMPANY
SEVERAL REPORTS OF DOWNED TREES AND POWER
LINES WITH NUMEROUS POWER OUTAGES IN THE
TOMS RIVER AREA. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Aug 28, 11:03 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1103 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 2 N QUINTON 39.58N 75.41W
08/28/2020 SALEM NJ TRAINED SPOTTER
LARGE TREE DOWNED ON ACTON STATION ROAD.
TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Aug 28, 11:06 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1106 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 2 SSW SEASIDE PARK 39.91N 74.08W
08/28/2020 OCEAN NJ LAW ENFORCEMENT
SEVERAL REPORTS OF DOWNED POWER LINES NEAR
CENTRAL AVENUE IN BERKELEY. TIME ESTIMATED
FROM RADAR.
&&
CMSLocal storm report, Aug 28, 11:15 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1115 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG FORKED RIVER 39.84N 74.19W
08/28/2020 OCEAN NJ UTILITY COMPANY
DOWNED TREES AND POWER LINES IN SEVERAL
LOCATIONS IN FORKED RIVER. TIME ESTIMATED
FROM RADAR.
&&
CMSSpecial weather statement, Aug 28, 11:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1137 PM EDT Fri Aug 28 2020
MDZ019-290415-
Talbot-
1137 PM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TALBOT COUNTY...
At 1137 PM EDT, a strong thunderstorm was located near Taylors
Island, moving east at 30 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Easton, Trappe, Oxford, Hambleton and Windyhill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3878 7597 3873 7601 3870 7599 3867 7594
3860 7599 3857 7604 3863 7608 3864 7615
3868 7617 3869 7619 3867 7620 3871 7621
3871 7624 3875 7622 3872 7628 3875 7630
3876 7630
TIME...MOT...LOC 0337Z 259DEG 26KT 3853 7633
GorseThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:59 AM EDT | Areal Flood Advisory | PHI | Camden, Gloucester, Salem | 4 hr |
| Aug 29, 11:58 AM EDT | Flash Flood Warning | PHI | Camden, Gloucester, Salem | 4 hr |
| Aug 29, 12:15 PM EDT | Areal Flood Advisory | PHI | Burlington, Camden | 4 hr |
| Aug 29, 12:36 PM EDT | Areal Flood Advisory | PHI | Monmouth, Ocean | 4 hr |
| Aug 29, 2:27 PM EDT | Areal Flood Advisory | PHI | Ocean | 3 hr |
| Aug 29, 2:46 PM EDT | Areal Flood Advisory | PHI | Atlantic, Cape May, Cumberland | 3 hr |
| Aug 29, 3:04 PM EDT | Small Craft Advisory | PHI | 15 hr | |
| Aug 29, 3:53 PM EDT | Areal Flood Warning | PHI | Gloucester, Salem | 4 hr |
| Aug 29, 6:26 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 64 min |
| Aug 29, 7:16 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 59 min |
| Aug 29, 5:34 PM EDT | Special Weather Statement | PHI | Carbon, Monroe | 56 min |
| Aug 29, 6:08 PM EDT | Special Weather Statement | PHI | Berks, Carbon, Lehigh, Northampton | 67 min |
| Aug 29, 6:50 PM EDT | Special Weather Statement | PHI | Berks | 55 min |
| Aug 29, 12:58 AM EDT | Special Weather Statement | PHI | Sussex | 32 min |
| Aug 29, 8:16 AM EDT | Areal Flood Advisory | PHI | Kent, Sussex | 4 hr |
| Aug 29, 2:02 PM EDT | Areal Flood Advisory | PHI | Kent, Sussex | 3 hr |
| Aug 29, 2:38 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 26 min |
| Aug 29, 2:49 PM EDT | Special Weather Statement | PHI | New Castle | 41 min |
| Aug 29, 12:32 AM EDT | Special Weather Statement | PHI | Wicomico | 28 min |
| Aug 29, 5:30 PM EDT | Special Weather Statement | PHI | Cecil | 60 min |
Nearby
Special Weather Statements in Maryland, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.